Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Pueblo, CO

August 10, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2004, 6:40 PM MDT for El Paso County, Colorado. It was in force for 95 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2004, 6:40 PM MDT (00:40 UTC)
Expired
Aug 10, 2004, 8:15 PM MDT
In force
95 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:04 PM MDTHAIL 0.759 N Peyton, CO
Aug 10, 7:30 PM MDTHAIL 2.7510 Se Falcon, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:15 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 110040
SVRPUB
COC041-110215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
638 PM MDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF EXTREME EAST CENTRAL COLORADO SPRINGS

* UNTIL 815 PM MDT.

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DESTRUCTIVE WINDS OVER 70 MPH.  THIS STORM WAS LOCATED NEAR
  ELBERT...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PEYTON BY 700 PM MDT.
  NEAR ELLICOTT BY 725 PM MDT.
  NEAR SCHRIEVER AFB BY 730 PM MDT.

THIS IS A DANGEROUS STORM. BASEBALL SIZE HAIL WAS REPORTED IN 
ELIZABETH IN ELBERT COUNTY WITH THIS STORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN COLORADO.

LAT...LON 3932 10441 3930 10464 3880 10461 3878 10428

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:22 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 1:22 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT TUE AUG 10 2004

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...SEVERE THUNDERSTORMS AND HEAVY RAINFALL REMAIN MAIN CONCERNS FOR
THIS AFTERNOON AND EVENING...

SEVERE STORMS ALREADY DEVELOPING ALONG INTERSTATE 25 CORRIDOR...AND
MOVING EAST SOUTHEASTWARD ONTO THE PLAINS. LIKELY PLACES FOR STORM
INITIATION INCLUDE THE PALMER DIVIDE AND ALONG PIKES PEAK AREA. HIGH
PRESSURE MOVING SOUTHWARD WILL INCREASE EASTERLY SURFACE WINDS
ACROSS THE PLAINS AND THEREFORE SHEAR BY MID TO LATE AFTERNOON
HOURS...WITH 0-6KM SHEAR BY 21Z 40-50KTS. GOOD LOW LEVEL MOISTURE IN
PLACE WITH RESULTING CAPES 2-3K J/KG BY THIS TIME. EXPECT CAP TO
ERODE BY THEN...AND SECONDARY SHORTWAVE TO MOVE OVER THE AREA TO
SUPPORT CONVECTION. STRONGEST WINDS WITH FROPA MOVE INTO THE AREA 3-
6Z. STILL EXPECTING LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES
AS MAIN THREATS. STORMS HAVE BEEN GENEROUS RAINFALL PRODUCERS WITH
PWS AROUND AN INCH ACROSS THE PLAINS...AND WILL KEEP FFA IN PLACE.
STORMS SHOULD PUSH SOUTHEAST IN NW STEERING FLOW AND MOVE OUT OF THE
FORECAST AREA BY EARLY MORNING...LEAVING LOW CLOUDS AND FOG IN ITS
WAKE.

WED LOOKS COOL AND CLOUDY...HOWEVER SOME INSTABILITY AND GOOD SHEAR
MAY PRODUCE ISOLATED ELEVATED SEVERE STORMS RIGHT ALONG THE MOUNTAINS
LATER IN THE DAY. DONT THINK THEY WILL PROGRESS FAR EAST WITH
COOLER MORE STABLE AIR IN PLACE...DECREASED FAR EAST PLAINS TO ISOLD.
BUFKIT SOUNDINGS GIVING CAPES AROUND 1000 J/KG OR LESS...BUT SHEAR
MAY BE ENOUGH TO KEEP AN ISOLATED STORM GOING. MAY ALSO GET SOME
LIGHT RAIN / DZ OUT OF CLOUDS EARLY. KC

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

THE WEA PATTERN WL REMAIN MUCH THE SAME THRU SAT WITH THE UPR RIDGE
TO THE WEST AND NW FLOW ALOFT OVR THE FORECAST AREA.  THE NW FLOW WL
CONTINUE TO ALLOW OCCASIONAL WEA DISTURBANCE TO MOVE ACRS THE
AREA.  THERE WL STILL BE ENOUGH MSTR ACRS THE AREA FOR GENERALLY
ISOLD SHOWERS/TSTMS ACRS THE WRN AREAS...AND ISOLD TO SCT OVR ERN
AREAS.

THE GFS FOR SUN SHOWS AN UPR TROF ENTERING WRN CO LATE IN THE DAY AND
THEN MOVE ACRS THE STATE THRU MON.  THE UKMO AND ECMWF DO NOT SHOW
THE SAME THING...THEY BOTH SHOW THE UPR RIDGE OVR ERN UT.  HARD TO
SAY WHICH MAY BE CORRECT.  THERE IS A STRONG UPR LOW FORECAST TO BE
OFF THE B.C./PAC NW COAST WITH THE TROF EXTENDING SOUTHWARD...AND A
PIECE OF ENERGY COULD BREAK OFF THAT TROF AND MOVE ACRS THE AREA.
FOR NOW WL JUST LEAVE THE FORECAST FOR SUN THRU TUE AS IT IS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...ZONES 83>89 AND 93>99...FLASH
FLOOD WATCH ALONG I-25 AND SERN CO PLAINS THROUGH THE EVENING.

&&
Hazardous weather outlook, Aug 10, 11:37 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT TUE AUG 10 2004

COZ058>089-093>099-111600-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1137 AM MDT TUE AUG 10 2004

...HIGH THREAT FOR SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO
THIS AFTERNOON AND EVENING...
...A FLASH FLOOD WATCH IS IN EFFECT ACROSS SOUTHEASTERN COLORADO THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
COLORADO LATER TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BUILD
OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS EARLY THIS
AFTERNOON...AND BECOME MORE NUMEROUS AS THEY MOVE INTO EXTREME
SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE
WILL BECOME STRONGLY UNSTABLE WITH SUFFICIENT WIND SHEAR TO SUPPORT
SEVERAL SEVERE THUNDERSTORMS...ALONG AND EAST OF INTERSTATE 25 LATER
THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORM WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS
AROUND 60 MPH. THERE IS ALSO THE POTENTIAL FOR 1 OR 2 TORNADOES
ACROSS SOUTHEAST COLORADO. ANOTHER THUNDERSTORM HAZARD WILL BE HEAVY
RAIN...WITH POTENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW
COMMUNITIES IN THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT AREA ARE
COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA...
LAMAR...AND SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
ACROSS SOUTHEAST COLORADO...SOME MAY BE SEVERE ON THURSDAY...FRIDAY
AND SATURDAY...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST
THREAT WILL ONCE AGAIN BE ALONG THE I-25 CORRIDOR FROM MONUMENT TO
TRINIDAD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN
SPREADING EAST INTO EXTREME SOUTHEAST COLORADO. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM AND 9 PM.

In the hours before

Local storm report, Aug 10, 5:57 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             6 NW TOWNER             38.53N 102.16W
08/10/2004  1.00 INCH        KIOWA              CO   PUBLIC

&&

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:13 PM MDTTornado WarningPUBEl Paso62 min
Aug 10, 7:28 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers62 min
Aug 10, 7:36 PM MDTSevere Thunderstorm WarningPUBPueblo84 min
Aug 10, 7:57 PM MDTTornado WarningPUBEl Paso, Pueblo93 min
Aug 10, 8:08 PM MDTFlash Flood WarningPUBEl Paso, Pueblo3 hr
Aug 10, 8:12 PM MDTSevere Thunderstorm WarningPUBKiowa78 min
Aug 10, 8:27 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero93 min
Aug 10, 8:47 PM MDTSevere Thunderstorm WarningPUBFremont58 min
Aug 10, 9:03 PM MDTSevere Thunderstorm WarningPUBBent, Prowers87 min
Aug 10, 9:30 PM MDTSevere Thunderstorm WarningPUBKiowa60 min
Aug 10, 9:39 PM MDTSevere Thunderstorm WarningPUBCuster, Pueblo66 min
Aug 10, 10:07 PM MDTSevere Thunderstorm WarningPUBBaca83 min
Aug 10, 10:26 PM MDTTornado WarningPUBBaca, Prowers34 min
Aug 11, 3:27 PM MDTSevere Thunderstorm WarningPUBTeller48 min
Aug 11, 3:58 PM MDTSevere Thunderstorm WarningPUBLas Animas92 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.